Idaho, 2008

Winter Storm in Idaho, February 7 to 9, 2008

February 7 to 9, 2008 · NWS MSO · 4 events in 4 counties and zones

On February 8-9, another winter storm moved east across North Central Idaho and produced heavy snowfall and gusty winds in many locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On February 8-9, another winter storm moved east across North Central Idaho and produced heavy snowfall and gusty winds in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 6, 7:50 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 6, 7:50 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
850 PM MST WED FEB 6 2008

.UPDATE...DELAYED ONSET OF ALL WINTER HIGHLIGHTS IN IDAHO AND
WESTERN MONTANA TONIGHT AND UPGRADED THE CAMAS PRAIRIE INCLUDING
GRANGEVILLE IN IDAHO TO A BLIZZARD WARNING.

&&

.DISCUSSION...PRECIPITATION WITH NEXT PACIFIC SYSTEM IS MOVING IN
A LITTLE SLOWER THAN PREVIOUSLY FORECAST. HAVE THEREFORE BACKED
OFF THE START TIME OF ALL WARNINGS TO ACCOUNT FOR THIS SLOWER
TIMING. ALSO...WINDS OVER THE CAMAS PRAIRIE INCLUDING GRANGEVILLE
ARE ALREADY SUSTAINED 20 WITH GUSTS TO 30 MPH THIS HOUR. WITH
PRECIPITATION STILL EXPECTED TO MOVE IN OVERNIGHT ALONG WITH
STRONG WINDS...SEE NO REASON THEY WILL NOT EXPERIENCE WIDESPREAD
WHITEOUT CONDITIONS AGAIN TONIGHT...ESPECIALLY ALONG HIGHWAY 95.
THEREFORE UPGRADED THE WINTER STORM WARNING TO A BLIZZARD WARNING
IN THE CAMAS PRAIRIE AND KEPT THE WINTER STORM WARNING AS IS FOR
THE OROFINO REGION. TEMPERATURES LOOK ON TRACK FOR TONIGHT WITH NO
ADDITIONAL UPDATES EXPECTED TONIGHT.

&&

.AVIATION...WIDESPREAD SNOW WILL MOVE INTO NORTH CENTRAL IDAHO AND
CENTRAL AND NORTHWEST MONTANA OVERNIGHT. LOWERED CEILINGS AND
SHOWERS WILL OBSCURE MOUNTAINS AFTER MIDNIGHT THROUGH THURSDAY
AFFECTING KGPI...KMSO AND KSMN. FOR KBTM...STRONG WINDS WILL BE
THEIR MAIN CONCERN WITH LOWERING CEILINGS AS THEY TRAVEL
NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 237 PM MST WED FEB 6 2008/

..MAJOR WINTER STORM TO IMPACT WESTERN MONTANA AND NORTH CENTRAL
IDAHO TONIGHT THROUGH EARLY FRIDAY MORNING...

DISCUSSION...LATEST SATELLITE IMAGERY SHOWS THAT THERE MIGHT BE
EVEN MORE MOISTURE PRESENT WITH THE APPROACHING SYSTEM THAN WHAT
THE MODELS CURRENTLY INDICATE. SURFACE OBSERVATION PLOTS SHOW THAT
PRESSURE GRADIENTS ARE FAIRLY WEAK AT THE MOMENT...BUT THIS WILL
BEGIN TO CHANGE AS THE SYSTEM BEGINS TO MOVE INTO THE AREA LATE
THIS AFTERNOON.

FOR TONIGHT AND THURSDAY... A VERY MOIST...PACIFIC STORM SYSTEM
WILL MOVE INTO THE WESTERN MONTANA AND NORTH CENTRAL IDAHO
BEGINNING THIS EVENING. HEAVY SNOWFALL WILL FIRST DEVELOP IN THE
MOUNTAINS AS THE AIRMASS IS LIFTED OVER THE TERRAIN. SURFACE
PRESSURE GRADIENTS WILL BEGIN TO TIGHTEN CONSIDERABLY AND WINDS
WILL BEGIN TO INCREASE. THE HIGHEST WINDS ARE EXPECTED TO OCCUR
ACROSS THE CAMAS PRAIRIE OF IDAHO AND ALSO ALONG THE I-90 CORRIDOR
BETWEEN DEER LODGE AND ANACONDA. THERE IS A POSSIBILITY THAT
BLIZZARD CONDITIONS MAY DEVELOP ON THE CAMAS PRAIRIE YET AGAIN.
HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A BLIZZARD
WARNING AT THIS TIME...SO HAVE CHOSEN TO ISSUE A WINTER STORM
WARNING INSTEAD. ALSO DURING THE OVERNIGHT HOURS...THE UPPER LEVEL
JET WILL MOVE OVER TOP THE REGION...FURTHER ENHANCING THE SNOWFALL
RATES. THIS EVENT WILL CONTINUE INTO THURSDAY AS THE UPPER LEVEL
SYSTEM REMAINS OVERHEAD AND AS A COLD FRONT PUSHES THROUGH THE
AREA.

THURSDAY MORNINGS IN THE WIDER VALLEY LOCATIONS OF WRN MONTANA COULD
BE TRICKY. THE STRONG WESTERLY FLOW ALOFT IS EXPECTED TO BECOME
SO STRONG DURING THE LATE OVERNIGHT AND MORNING HOURS THAT
DOWNSLOPING EFFECTS THAT ARE NORMALLY PRESENT DURING THESE
PATTERNS...SHOULD BE OVERWHELMED. THE COMBINATION OF MODERATE
SNOWFALL RATES AND WINDY CONDITIONS MAY CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW DURING THE MORNING AND EARLY AFTERNOON HOURS
BEFORE TEMPERATURES RISE ABOVE FREEZING LATE IN THE DAY.

FRIDAY AND FRIDAY NIGHT...THE ACTIVE PATTERN CONTINUES WITH
ANOTHER SIGNIFICANT WINTER WEATHER EVENT. VERY FAVORABLE ISENTROPIC
LIFT WITH A STRONG MID LEVEL JET AND ABUNDANT PACIFIC MOISTURE WILL
ENHANCE OROGRAPHIC LIFT FOR SIGNIFICANT MOUNTAIN SNOWS. AROUND A
FOOT...LOCALLY 2 FEET...IS EXPECTED OVER LOOKOUT AND LOLO PASSES.
STRONG WINDS COULD PRODUCE LOCAL WHITEOUT CONDITIONS.

THE LARGER VALLEYS OF WEST CENTRAL MONTANA WILL LARGELY BE
SHADOWED OUT OF PRECIPITATION FRIDAY MORNING DUE TO DOWNSLOPING
FROM STRONG MIDLEVEL WINDS. BY FRIDAY AFTERNOON INCREASING
ATMOSPHERIC INSTABILITY FROM A PASSING SURFACE LOW WILL PRODUCE
CONVECTIVE SNOWS THROUGH MUCH OF FRIDAY EVENING...PRODUCING LOCAL
BURSTS OF ACCUMULATING SNOW...ESPECIALLY IN THE MISSOULA/BITTERROOT
VALLEYS. AN ARCTIC AIRMASS WILL BRIEFLY NOSE ITS WAY INTO PARTS
OF THE FLATHEAD VALLEY AND BRING A PERIOD OF STRONG NORTHEAST
WINDS AND COLDER TEMPERATURES. AT THIS TIME IT APPEARS THE DEPTH
OF THE COLDEST AIR WILL BE TOO FAR EAST TO MAKE A BIG IMPACT TO
THE REGION.

SATURDAY THROUGH MONDAY...WEAK RIDGING WILL BRING A BRIEF DRYING
PERIOD TO MOST OF THE REGION. SUNDAY AND MONDAY THE MODELS ARE
SHOWING A RETURN TO A ZONAL WESTERLY FLOW WHICH WILL BRING A
SERIES OF MAINLY MOUNTAIN SNOWS THROUGH WEDNESDAY.

MONDAY NIGHT THROUGH THURSDAY...GFS AND ECMWF START OUT THE WEEK IN
PHASE WITH EACH OTHER AS BOTH INDICATE A WEAK UPPER LEVEL RIDGE
OVER THE NORTHERN ROCKIES. SHORTWAVE ENERGY WILL MOVE THROUGH
NORTHWEST MONTANA MONDAY EVENING AND AREAS OF LIGHT SNOW ARE EXPECTED
THROUGH TUESDAY FOR NORTHWEST MONTANA AND THE IDAHO PANHANDLE.
SOUTHWEST WINDS WILL USHER IN SLIGHTLY WARMER AIR TUESDAY WHICH
SHOULD BE THE WARMEST DAY NEXT WEEK. THE MODEL SOLUTIONS DIVERGE
WITH THE ENTRANCE OF THE NEXT UPPER LEVEL TROUGH. OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING IS THE MOST PROBABLE TIMING FOR THE
ASSOCIATED COLD FRONT TO MOVE THROUGH WHICH WILL BRING WIDESPREAD
SNOW ACROSS THE AREA. POST FRONTAL SNOW SHOWERS WILL CONTINUE
BEHIND THE FRONT ALONG WITH COOLER TEMPERATURES WEDNESDAY AND INTO
THURSDAY.

AVIATION...SNOW SHOWERS CONTINUE TO INCREASE THIS EVENING AS AN
APPROACHING PACIFIC SYSTEM MOVES INTO THE REGION. EXPECT WIDESPREAD
SNOW...LOW CEILINGS AND MOUNTAIN OBSCURATIONS BEGINNING OVERNIGHT
AFFECTING ALL TERMINALS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH FROM 5 AM MST THURSDAY THROUGH THURSDAY
     AFTERNOON FOR BUTTE/BLACKFOOT REGION.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
     NIGHT FOR BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET
     REGION-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
     WEST GLACIER REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST THURSDAY
     FOR MISSOULA/BITTERROOT VALLEYS.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR LOWER CLARK FORK
     REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST THURSDAY
     FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING FROM 2 AM TO 11 PM MST THURSDAY FOR WEST
     GLACIER REGION.

     HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST THURSDAY
     FOR KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM 2 AM TO 11 PM MST THURSDAY FOR
     POTOMAC/SEELEY LAKE REGION.

ID...WINTER STORM WARNING FROM 2 AM THURSDAY TO 5 AM MST FRIDAY FOR
     EASTERN LEMHI COUNTY.

     WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
     NIGHT FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
     MOUNTAINS.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST THURSDAY
     FOR LOWER HELLS CANYON/SALMON RIVER REGION.

     BLIZZARD WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR THE
     GRANGEVILLE REGION.

     WINTER STORM WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR THE
     OROFINO REGION.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NORTHERN AND
     SOUTHERN CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 2 AM THURSDAY TO 5 AM MST FRIDAY FOR WESTERN
     LEMHI COUNTY.

&&

UPDATE/AVIATION...MEAD
PREVIOUS DISCUSSION....HENRY/RPN/FOSTER
Hazardous weather outlook, Feb 6, 3:34 AM PST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 AM MST WED FEB 6 2008

IDZ005>007-MTZ001-002-004-006-043-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008>010-MTZ003-005-007-070000-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
February 7, 12:00 AM PST to February 9, 4:00 AM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
COOP Observer
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Weather observers in Elk River and Pierce reported 12 inches and 8 inches of new snowfall accumulations, respectively. In addition, several automated weather stations nearby reported wind gusts between 23 mph and 29 mph.

Winter Storm, Southern Clearwater Mountains

When
February 7, 12:00 AM PST to February 9, 4:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Department of Highways
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

The Idaho Department of Transportation reported between 7 and 9.2 inches of new snowfall accumulation between Powell and Lolo Pass. In addition, several automated weather stations nearby reported wind gusts between 23 mph and 29 mph.

Winter Storm, Orofino / Grangeville Region

When
February 8, 5:00 PM PST to February 9, 5:00 AM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Department of Highways
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

The Idaho Department of Transportation closed US Highway 95 to emergency travel only over the Whitebird grade due to whiteout conditions. In addition, 6 to 8 inches of new snowfall accumulations were received in Cottonwood.

Winter Storm, Lower Hells Canyon / Salmon River Region

When
February 8, 5:00 PM PST to February 9, 5:00 AM PST
Where
Lower Hells Canyon / Salmon River Region forecast zone
Reported by
Department of Highways
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

The Idaho Department of Transportation closed US Highway 95 to emergency travel only over the Whitebird grade due to whiteout conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69398, 69400, 69401, 69402.